Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Irregular periods, nausea, tender nipples, swollen abdomen with movements. Taking Implanon. Pregnancy tests negative. Chances of pregnancy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1968
Answered : 298 Questions
Have implanon for last 2 years, no periods in that time, three months ago had 2 periods in 3 weeks each lasting roughly 4 days, since then i have had nausea, tender nipples, in last two weeks i have had swollen abdomen which is firm and tender in upper adbomen, also felt movement in abdomen, had two pregnancy tests both come back negative
Posted Mon, 16 Apr 2012 in Pregnancy
Answered by Dr. Andrew Rynne MD 1 hour later
Hi there. Thank you for posting your question here.

Implanon can give rise to erratic vaginal bleeding or long periods of no bleeding -- amenorrhoea.

I agree, your symptoms are those of pregnancy. But with two negative pregnancy tests this is now extremely unlikely. You might give some though to having the Implanon taken out. In the meantime, if you have no more vaginal bleeds, keep repeating you pregnancy tests.

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Good luck and good health.
Above answer was peer-reviewed by
Follow-up: Irregular periods, nausea, tender nipples, swollen abdomen with movements. Taking Implanon. Pregnancy tests negative. Chances of pregnancy? 5 hours later
Any thoughts on what the problem could be
Answered by Dr. Andrew Rynne MD 5 hours later
Thank you for your follow up question.

Since Implanon contains etenogestrel ( which is an analogue of a hormone called progesterone) , it is typically associated with some side effects. The problems that you are currently facing can be attributed to nausea, water retention and breast pain, which are known side effects of this hormone.

If the symptoms are particularly troublesome, you should see your gynaecologist who can advise you about a more suitable method of contraception for you.

I hope this helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor